Skip to content
My WebMD Sign In, Sign Up
IBS? - Treatments?
avatar
An_191933 posted:
I am a 36 year old male living in the UK with a medical problem. Can anyone help me?

Several years ago (April 2008) I went to my GP seeking medical help for a complaint I had with an abdominal ache, unusual bowel movement (stool different, loose, feeling of 'incomplete' evacuation) and stiff neck.

Several months earlier I had been to India on vacation in which I had suffered from a mild diarrhea but also had been taking anti-malarial tablets (chloroquine and proguanil) which did not agree with me at the time (Soon after first taking the tablets I had developed an ache on the left side of my neck) but persisted with them to avoid malarial susceptibility whilst abroad (2 weeks before, 2 weeks during, and 4 weeks after).

I informed my GP of these symptoms which began a process of investigations and analysis but nothing unusual was found as a result of these investigations. This process lasted about a year.

During this time my symptoms developed further, my initial symptoms remained, but I started to develop frequent headaches and increased flatulence.

I have reported to my doctors a 'pulling-down' feeling (which is constant) which I have with my abdomen which I feel is the source of my problems and prevents me from being able to relax — even whilst lying down. My sleep has also been affected — I don't have trouble falling asleep, but I have tended to wake-up several hours before schedule. Exerting myself, either physically or mentally causes flatulence, tension in my neck, headaches and uncomfortable facial distortion.

My quality of life has fallen dramatically, and I am very distressed. My concentration is not as good as it should be, and my abdomen has become distended and this also affects my posture and breathing. I have also developed a sort of hollow/numbness sensation in the anal/buttock region.

Since taking prescribed medication (which did not tackle the underlying problem) I have also developed the sensation of not fully emptying my bladder after going to the toilet.

Currently, at the end of this process, I don't know where to go from here — I and my consultants had identified that the cause of my problems might have been triggered by stress — I had identified several events around the time of my initial problems which might have caused physical and/or emotional distress — many of these have now been dealt with — but my health problems still remain.

I would be very grateful if anyone can help me with advise, similar problems, diagnosis, suggestions of treatments, or anything else that could help.

Many thanks.
Reply
 
avatar
LilMissMerrySunshine responded:
Please read the article "Especially for the Newbies" in the tips section so you can provide us with the details we need to try and help you, such as what tests you have had and if you have seen a GI doctor. Also tell us what other types of doctors you have seen.

We are happy to help you as much as we can!
 
avatar
Jayne4694 responded:
I don't have any suggestions for you, but my daughter is in the Navy and when they go to India they to take maleria pills before during and 3 months after. Maybe you didn't take the pills along enough afterwards.
 
avatar
anon_5 replied to Jayne4694's response:
Thanks for your message. All responses are welcome.

The anti-malarial drugs I took are pretty standard, off the shelf, and I followed the directions closely - 2 weeks before, during the trip, and 4 weeks after.

It was only after a few days of taking the drugs (whilst still in the UK) that I started to feel the stiffness in my neck (which still persists to this day).

Although my medical practitioners have not given any indication that they think the antimalarials may be a cause of the problem, one did suggest that knowledge of side effects of antimalarials still needs developing.
 
avatar
anon_5 replied to LilMissMerrySunshine's response:
Thanks for your message.

When I first visited my doctor, I was given a brief physical examination of my abdomen and then later supplied urine, stool and blood samples - all tests were clear.

As time progressed and my problems continued my GP referred me to examination by gastroenterologists at a nearby hospital - again I was given a brief physical examination of my abdomen and of my rectum together with a stool sample. At a later appointment, I underwent a barium enema where scans were taken of my intestines - all of these examinations showed no problems.

During this time, I also started to see dieticians who made suggestions as to how I might alter my diet to alleviate my symptoms such as increasing the fibre intake, drinking plenty of fluids, minimising the amount of caffeine, using probiotic drinks, mint tea. However, still, these recommendations had no affect.

Again, as time progressed, and my condition was not improving, I started taking prescribed antidepressant medication from my GP on advice that my condition may be psychosomatic and/or stress related. The first medication helped to alleviate some of the problems but was not dealing with my underlying condition. The same with the second, and also the third (which was prescribed by a psychiatrist - who expressed his opinion that he thought my condition was psychosomatic).

I am now in the position as described in my earlier message where I don't know where to go from here - I have tried all the avenues which have been suggested to me, without any success, and am now hoping that someone in this forum can help me.


Spotlight: Member Stories

Hi, my name is Lauren and I am 19 years old. For the past six years I have been having abdominal pain that would come and go. I went to see an Interni...More

Helpful Tips

Squatting really help!!!
the medical community knows changing the angle of your colon = better bowel movements. i have recently tried a squatty potty and it has ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.